Alert archive / Alabama / Wind Advisories in 2014

Wind Advisory 2, NWS Huntsville, AL

January 20, 201411 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee

NWS Huntsville, AL issued this wind advisory at Jan 20, 2014, 2:50 PM CST for 11 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee. It took effect at Jan 21, 2014, 8:00 AM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jan 20, 2014, 2:50 PM CST (20:50 UTC)
In effect from
Jan 21, 2014, 8:00 AM CST
Expired
Jan 21, 2014, 4:00 PM CST
In force
8 hr
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 69 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2079 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
382 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

981 
WWUS74 KHUN 202050
NPWHUN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
250 PM CST MON JAN 20 2014

ALZ001>010-016-TNZ076-096-097-211000-
/O.NEW.KHUN.WI.Y.0002.140121T1400Z-140121T2200Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...
RUSSELLVILLE...MOULTON...ATHENS...HUNTSVILLE...DECATUR...
GUNTERSVILLE...SCOTTSBORO...FORT PAYNE...CULLMAN...LYNCHBURG...
FAYETTEVILLE...WINCHESTER
250 PM CST MON JAN 20 2014

...WIND ADVISORY IN EFFECT FROM 8 AM TO 4 PM CST TUESDAY...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 8 AM TO 4 PM CST TUESDAY. 

* TIMING AND AREAS AFFECTED...ALL OF NORTHERN ALABAMA AND PORTIONS
  OF SOUTHERN MIDDLE TENNESSEE...FROM 8 AM THROUGH 4 PM CST ON
  TUESDAY.

* WINDS...SUSTAINED NORTHWEST WINDS ARE EXPECTED TO INCREASE INTO
  THE 20-25 MPH RANGE...WITH SOME GUSTS ABOVE 35 MPH. WIND GUSTS
  TO 40 MPH ARE EXPECTED IN THE HIGHER TERRAIN OF NORTHEAST ALABAMA
  AND SOUTHERN MIDDLE TENNESSEE.

* IMPACTS...DRIVING MAY BECOME DIFFICULT...ESPECIALLY IN LIGHTWEIGHT
  HIGH PROFILE VEHICLES SUCH AS RECREATIONAL VEHICLES AND TRUCKS.
  UNSECURED OBJECTS...LIKE PATIO FURNITURE AND TRASH CANS COULD BE
  BLOWN AROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF AT LEAST
25 MPH...OR GUSTS OF AT LEAST 35 MPH...ARE EXPECTED ACROSS THE
AFFECTED AREA. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. IN
ADDITION...ENSURE ALL LOOSE OUTDOOR OBJECTS REMAIN SECURE...
INCLUDING PATIO FURNITURE AND TRASH CANS.

&&

$$

RSB
2 follow-up statements
330 
WWUS74 KHUN 210950
NPWHUN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
350 AM CST TUE JAN 21 2014

ALZ001>010-016-TNZ076-096-097-212200-
/O.CON.KHUN.WI.Y.0002.140121T1400Z-140121T2200Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...
RUSSELLVILLE...MOULTON...ATHENS...HUNTSVILLE...DECATUR...
GUNTERSVILLE...SCOTTSBORO...FORT PAYNE...CULLMAN...LYNCHBURG...
FAYETTEVILLE...WINCHESTER
350 AM CST TUE JAN 21 2014

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 4 PM
CST THIS AFTERNOON...

* TIMING AND AREAS AFFECTED...ALL OF NORTHERN ALABAMA AND PORTIONS OF
  SOUTHERN MIDDLE TENNESSEE...FROM 8 AM THROUGH 4 PM CST ON TUESDAY.
  WINDS WILL BE STRONGEST LATE IN THE MORNING THROUGH MIDDAY.

* WINDS...SUSTAINED WINDS MAY EXCEED 25 MPH AT TIMES WITH WIND GUSTS
  FREQUENTLY EXCEEDING 35 MPH. WIND GUSTS OF 40 TO 45 MPH ARE
  POSSIBLE ON THE HIGHEST RIDGETOPS OF NORTHEAST ALABAMA AND
  SOUTHERN MIDDLE TENNESSEE.

* IMPACTS...DRIVING MAY BECOME DIFFICULT...ESPECIALLY IN 
  LIGHTWEIGHT HIGH PROFILE VEHICLES SUCH AS RECREATIONAL 
  VEHICLES AND TRUCKS. UNSECURED OBJECTS...LIKE PATIO FURNITURE 
  AND TRASH CANS COULD BE BLOWN AROUND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF AT LEAST
25 MPH...OR GUSTS OF AT LEAST 35 MPH...ARE EXPECTED ACROSS THE
AFFECTED AREA. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. IN
ADDITION...ENSURE ALL LOOSE OUTDOOR OBJECTS REMAIN SECURE...
INCLUDING PATIO FURNITURE AND TRASH CANS.

&&

$$

BCC
659 
WWUS74 KHUN 212208
NPWHUN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
408 PM CST TUE JAN 21 2014

ALZ001>010-016-TNZ076-096-097-212315-
/O.EXP.KHUN.WI.Y.0002.000000T0000Z-140121T2200Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...
RUSSELLVILLE...MOULTON...ATHENS...HUNTSVILLE...DECATUR...
GUNTERSVILLE...SCOTTSBORO...FORT PAYNE...CULLMAN...LYNCHBURG...
FAYETTEVILLE...WINCHESTER
408 PM CST TUE JAN 21 2014

...WIND ADVISORY WILL EXPIRE AT 4 PM CST THIS AFTERNOON...

SURFACE WINDS HAVE STARTED TO WEAKEN THIS AFTERNOON IN THE WAKE OF A
FRONTAL PASSAGE EARLIER TODAY. THESE WINDS SHOULD CONTINUE TO
GRADUALLY DIMINISH HEADING INTO THE EVENING HOURS AS HIGH PRESSURE
TO THE NORTHWEST BEGINS TO SETTLE INTO THE REGION. AS A RESULT...THE
WIND ADVISORY HAS BEEN ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this wind advisory went out at Jan 20, 2:50 PM CST, 0 minutes earlier.

Area forecast discussion, Jan 20, 2:50 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
250 PM CST MON JAN 20 2014

.DISCUSSION...
FAIRLY NICE DAY OVERALL ACROSS THE CNTRL TN VALLEY FOR THE MIDDLE OF
JAN...WITH SUNNY SKIES AND SEASONABLY WARM TEMPS PREVAILING. AS
ALLUDED TO IN THE EARLY MORNING DISCUSSION THOUGH...THIS IS IT AS FAR
AS MILD/TRANQUIL WX CONDS FOR THE REST OF THE WORK WEEK AT LEAST.
THE FIRST OF WHAT LOOKS TO BE TWO ARCTIC FRONTS WILL BEGIN TO MOVE
SWD ACROSS THE AREA LATE TONIGHT. IN THE SHORT TERM...QUIET WX CONDS
SHOULD PREVAIL INTO THE EVENING HRS...WITH CLOUD COVER INCREASING
GOING INTO THE OVERNIGHT PERIOD. THE FIRST ARCTIC FRONT...LOCATED
ACROSS THE OH VALLEY WWD INTO THE MIDWEST STATES...WILL THEN DIVE
SWD TOWARD THE TN VALLEY AREA LATE TONIGHT/EARLY TUE. UPPER SHORTWV
EMBEDDED WITHIN THE LONG WAVE PATTERN OUT OF THE NW WILL HELP PUSH
THE SFC BOUNDARY SWD...AND MAY PROVIDE JUST ENOUGH LIFT FOR SOME
FLURRIES OR PERHAPS LIGHT SNOW SHOWERS...MAINLY ACROSS THE ERN ZONES
ALONG/JUST BEHIND THE PASSING FRONT. AVAILABLE MOISTURE THOUGH LOOKS
TO QUICKLY DIMINISH LATER IN THE DAY WITH THE UPPER VORTEX EXITING TO
THE E. ON THE OTHER HAND...WINDS ALONG/BEHIND THE FRONT LOOK TO
INCREASE SIG IN THE MORNING AS THE COOLER/DENSER AIR MIXES TO THE SFC
IN THE WAKE OF THE FRONT. NW WINDS INCREASING TO 20-25 MPH COUPLED
WITH HIGHER GUSTS LOOK REASONABLE FOR AT LEAST A 4-6 HR WINDOW DURING
THE DAYTIME HRS...BEFORE SFC WINDS BEGIN TO DIMINISH LATE IN THE
AFTERNOON AS STRONG HIGH PRESSURE OUT OF THE NRN/MID PLAINS BUILDS
SEWD INTO THE REGION. AS SUCH...A WIND ADVISORY HAS BEEN ISSUED FOR
TUE FROM 8 AM THROUGH 4 PM.

RELATIVELY QUIET AND UNSEASONABLY COLD WX CONDS THEN LOOK TO PREVAIL
THROUGH MID WEEK...AS THE SFC HIGH WEAKENS AND MOVES SEWD INTO THE
ERN GULF. THE SECOND ARCTIC FRONT IS THEN SLATED TO PUSH SWD THROUGH
THE AREA EARLY THU...WITH PERHAPS EVEN COLDER AIR IN ITS WAKE AS A
SECOND AND STRONGER DOME OF HIGH PRESSURE BUILDS SWD INTO THE MID
PLAINS/MIDWEST REGIONS. THIS NEXT FRONT DOESN'T LOOK TO HAVE A LOT
OF FANFARE ASSOCIATED WITH IT OTHER THAN SFC WINDS BECOMING QUITE
BREEZY AGAIN DURING THE DAY THU. TEMPS BEHIND THE FRONT THOUGH MAY
EASILY FALL INTO THE TEENS THU NIGHT...AND MAY NOT GET OUT OF THE
20S ON FRI. THIS COULD CERTAINLY CHANGE GIVEN THE TIME PERIOD IN
QUESTION...ALTHOUGH THE MODEL SPREADS ARE DEFINITELY TRENDING MUCH
COLDER FOR THE LATTER HALF OF THE WORK WEEK.

THIS DOME OF HIGH PRESSURE THEN SHIFTS SWD INTO THE SE REGION FRI
INTO SAT...WITH A SLIGHT A MODERATING TREND IN TEMPS UNDERWAY. QUIET
AND SEASONABLY COOL WX CONDS THEN LOOK TO PREVAIL THROUGH THE WEEKEND
PERIOD...ALTHOUGH PASSING UPPER WAVES WELL TO THE N MAY BEGIN TO
EDGE CLOSER TO THE AREA AROUND THE START OF THE NEW WEEK.

09

&&

.AVIATION...
/ISSUED 1129 AM CST MON JAN 20 2014/
FOR 18Z TAFS...
VFR CONDITIONS SHOULD CONTINUE UNTIL AFTER DAYBREAK TUE AM. SW
WINDS AROUND 10KT ARE EXPECTED INTO THE LATE NIGHT...BEFORE THE
PASSAGE OF A COLD FRONT. THE FRONT IS EXPECTED TO REACH THE KMSL
SITE AROUND 21/0700-0800Z...AND KHSV 0900-1000Z...WITH WINDS
BECOMING WNW AROUND 10KT. COLDER AIR MIXING IN AFTER DAYBREAK
SHOULD RESULT IN NW WINDS INCREASING TO 15-25KT...WITH SOME GUSTS
TO 30KT POSSIBLE BY THE END OF THE TAF. ALONG WITH WINDS...CLOUDS
MOVING IN FROM THE NORTH COULD RESULT IN NEAR MVFR CIGS AFTER
SUNRISE TUE.

RSB

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    33  36  16  36 /  10  10  10   0
SHOALS        33  34  16  37 /  10  10   0   0
VINEMONT      33  35  16  34 /  10  10   0   0
FAYETTEVILLE  31  33  14  34 /  10  20  10   0
ALBERTVILLE   32  36  18  34 /  10  10  10   0
FORT PAYNE    31  35  17  34 /  10  20  10   0

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY FROM 8 AM TO 4 PM CST TUESDAY FOR ALZ001>010-016.

TN...WIND ADVISORY FROM 8 AM TO 4 PM CST TUESDAY FOR TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jan 20, 1:00 PM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CST MON JAN 20 2014

ALZ001>010-016-TNZ076-096-097-211130-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
100 PM CST MON JAN 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

DURING TUESDAY...WINDS IN THE WAKE OF A STRONG COLD FRONT PASSAGE
WILL BECOME STRONG AND GUSTY. SUSTAINED WINDS OF 20-25 MPH...WITH
SOME GUSTS ABOVE 35 MPH ARE EXPECTED FROM THE LATE MORNING THROUGH
THE AFTERNOON. A WIND ADVISORY WILL BE IN EFFECT FOR MUCH OF TUESDAY.

A FEW SNOW SHOWERS OR FLURRIES ARE ALSO POSSIBLE DURING TUESDAY...
AS A STRONG COLD FRONT AND UPPER LEVEL SYSTEM CROSS THE AREA. NO
MEASURABLE SNOWFALL IS EXPECTED.

A REINFORCING SHOT OF ARCTIC AIR WILL OVERSPREAD THE AREA THURSDAY
RESULTING IN TEMPERATURES NEARLY 20 DEGREES BELOW NORMAL. THE COLDEST
PERIOD IS EXPECTED TO BE THURSDAY NIGHT THROUGH FRIDAY NIGHT. LOW
TEMPERATURES THURSDAY NIGHT ARE EXPECTED TO BE BETWEEN 10 AND 15
DEGREES...WITH A FEW COLDER LOCATIONS LIKELY. WIND CHILL READINGS
THURSDAY NIGHT INTO EARLY FRIDAY WILL BE IN THE SINGLE DIGITS...
POSSIBLY BELOW ZERO...ESPECIALLY ACROSS SOUTHERN MIDDLE TENNESSEE
AND THE HIGHER ELEVATIONS OF NORTH CENTRAL AND NORTHEAST ALABAMA.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

Nearby

Wind Advisories in Alabama, 2014Wind Advisories in Tennessee, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.